Depression Community
trazodone
About This Community:

A community of people suffering from Depression to guide and support your health journey. Ask a question, join a conversation, share experiences: symptoms, counseling, and other management.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

trazodone

Has anyone out there had serious side effects from Trazodone?  
My husband went on it last week and yesterday had to go to the hospital as he had most of the "rare but serious side effects" described on the fact sheet that came with the medication- nauseau, vomiting, left arm pain, shortness of breath, stomach/abdominal pain, irregular/fast heartbeat, severe dizziness... as well as blotches all over his face... he was only on this medication for 4 days.  We thought he was having a heart attack.  When he was admitted to the hospital, there was no sign of damage to his heart, and the only thing they could treat was his extremely high blood pressure and have put him on medication for an irregular heartbeat (beta-blocker).  My thought is that if he stops taking Trazodone (or had never gone on it in the first place!) all of these symptoms would go away on their own.... I called the pharmacist and he insists that these types of symptoms are extremely rare so it is extremely unlikely that the symptoms were caused by the trazodone... it seems bizzarely cooincidental to me.  He has stopped taking the trazodone (was prescribed to help him sleep, and it didn't do a particularly good job at that anyways), but is now worried about taking a prescribed medication he may not need.  Help?
Related Discussions
5 Comments Post a Comment
Blank
Avatar_f_tn
Although this may have been from the medication, I think your husband needs to get a very thorough exam now that he's off of it.  If one has heart problems you're not supposed to take this particular medication and it may be that something was going on with his heart when he started it.  It's rare to get every side effect, but anything is possible.  He didn't take the Trazodone long enough to have benefited from it.  I hope it's a psychiatrist prescribing his medication as they are the most knowledgeable with them.  He needs to be sure and make his prescribing doctor aware of this incident. I would seek the advice of a cardiologist before going any further. I wish you both all the best, I'm sure this scared the daylights out of you both.
Blank
Avatar_m_tn
Thanks for your response.  We looked at the date on his medication and my husband had actually been on it for 8 days - not 4.  Time went fast!  He had a thorough checkup today at the hospital and the attending physician agreed it probably was the Trazodone so told my husband to stop taking it (which he already had done) but to continue with the beta blockers until he saw the specialist again.  Apparently it takes about a week to get the Trazodone out of a person's system so now it's a waiting game.  Yes, we were scared.  We were also surprised the heart specialist didn't make the connection; however, it is rare.  I called a pharmacist who thought it was too rare to be the cause but, if it never happens, why are those symptoms on the fact sheet?
Blank
Avatar_f_tn
Your right. The pharmacist did say these side effects were rare, not that they could not possibly happen with this med. All meds have possible side effects, even aspirin. I took Trazodone myself several years ago to try and help my anxiety. I could only tolerate it for 2 days because of the severe heart palpitations. I hope everything turns out fine for your husband. Please let us know what the specialist says.
Blank
Avatar_m_tn
Thank you for your comment.  My husband is feeling almost normal again after a week and his regular doctor took him off the beta blockers yesterday - unless my husband's heart starts racing again.  
Blank
Avatar_f_tn
I'm so glad to hear your husband is feeling better. That's great news. With some meds it can take up to a week or more for them get completely out of your system.
Blank
Post a Comment
To
Recent Activity
2020005_tn?1417986816
Blank
KTowne commented on veronica0808's status
14 hrs ago
1302038_tn?1431717453
Blank
TinaR10 commented on photo
20 hrs ago
1302038_tn?1431717453
Blank
TinaR10 commented on photo
20 hrs ago
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
585414_tn?1288944902
Blank
ILADVOCATE
NY
6726276_tn?1421130268
Blank
CRSeaside
Huntington Beach, CA
480448_tn?1426952138
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
ggreg
NC
Depression Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
Top Mood Disorders Answerers
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
585414_tn?1288944902
Blank
ILADVOCATE
NY
6726276_tn?1421130268
Blank
CRSeaside
Huntington Beach, CA
480448_tn?1426952138
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
ggreg
NC